Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Caribou, ME

June 8, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 8, 2011, 6:34 PM EDT for Aroostook County, Maine. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2011, 6:34 PM EDT (22:34 UTC)
Expired
Jun 8, 2011, 7:15 PM EDT
In force
41 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS51 KCAR 082234
SVRCAR
MEC003-082315-
/O.NEW.KCAR.SV.W.0025.110608T2234Z-110608T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
634 PM EDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...EAGLE LAKE...DEBOULLIE MOUNTAIN...

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF DEBOULLIE MOUNTAIN...AND MOVING SOUTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTERVILLE..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4696 6824 4675 6867 4702 6898 4719 6875
TIME...MOT...LOC 2234Z 307DEG 33KT 4707 6877

$$

BLOOMER
1 follow-up statement
425 
WWUS51 KCAR 082256
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
656 PM EDT WED JUN 8 2011

MEC003-082315-
/O.CON.KCAR.SV.W.0025.000000T0000Z-110608T2315Z/
AROOSTOOK ME-
656 PM EDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR WINTERVILLE...OR 6 MILES SOUTH OF EAGLE LAKE...MOVING
SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4696 6824 4675 6867 4702 6898 4719 6875
TIME...MOT...LOC 2257Z 307DEG 33KT 4694 6852

$$

BLOOMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:15 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 8, 6:15 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
615 PM EDT WED JUN 8 2011

.SYNOPSIS...
A STATIONARY FRONT OVER NORTH CENTRAL MAINE WILL LIFT SLOWLY BACK
NORTH AS A WARM FRONT TONIGHT. A STRONG COLD FRONT WILL APPROACH
ON THURSDAY AND CROSS THE AREA THURSDAY AFTERNOON...FOLLOWED BY
STRONG CANADIAN HIGH PRESSURE FRIDAY AND SATURDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
HEAVY THUNDERSTORMS HAVE FORMED OVER FAR NORTHERN MAINE.
THUNDERSTORMS WILL CONTINUE INTO THE EVENING AS WARM AIR MOVING
NORTH BENEATH RELATIVELY COOLER AIR ALOFT CONTINUES TO DEVELOP
CONVECTION...MAINLY OVER NORTHERN AND WESTERN AREAS. A COLD FRONT
WILL PUSH DOWN ACROSS THE AREA DURING THE MORNING AND MIDDAY.
SHOWERS AND SOME EMBEDDED THUNDERSTORMS ARE LIKELY WITH THIS
FRONT. THE STRONGEST STORMS THURSDAY MAY BE DOWNEAST AS THE FRONT
WILL BE REACHING SOUTHERN AREAS JUST AFTER THE MIDDAY HEATING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM PERIOD. A LOW
OVER NORTHERN QUEBEC WITH ITS ASSOCIATED COLD FRONT EXTENDING
SOUTH THROUGH NORTHWESTERN MAINE. SIGNIFICANT INSTABILITY IS
EXPECTED WITH THE FRONT AS IT MOVES THROUGH THE STATE. POTENTIAL
FOR DAMAGING WINDS AND LARGE HAIL WILL PROGRESS ACROSS THE STATE
FROM THE NORTHWEST TO SOUTHEAST. THE THUNDERSTORM THREAT WILL
DIMINISH ONCE THE FRONT MOVE INTO THE MARINE AIR...HOWEVER STONG
WINDS AND HAIL MAY PERSIST INTO THE NEAR SHORE COASTAL WATERS. A
HIGH PRESSURE RIDGE ACROSS CENTRAL CANADA. BY THURSDAY EVENING THE
FRONT WILL BE ALONG THE COAST OF MAINE WITH THE HIGH PRESSURE
RIDGE BUILDING INTO NORTHWESTERN MAINE. BY FRIDAY MORNING THE
FRONT WILL BE EAST OF NOVA SCOTIA AND THE HIGH PRESSURE RIDGE WILL
BE BUILT ACROSS MAINE. THE HIGH PRESSURE RIDGE WILL DOMINATE THE
WEATHER THROUGH SATURDAY AFTERNOON...GIVING WAY TO A LOW PRESSURE
SYSTEM MOVING NORTHEAST OUT OF THE CENTRAL PLAINS. THIS LOW WILL
BEGIN TO AFFECT THE AREA BY THE END OF THE PERIOD.

LOADED BLENDED NAM/GFS/MOS FOR SKY...POP...WIND...AND CLOUDS.
USED MATCH GUIDANCE FOR MAX AND MIN TEMPS. PLUS 15 PERCENT FOR
GUSTS OVER LAND 20 PERCENT OVER WATER. NAWAVE 4 FOR SEAS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LARGE DRY HIGH PRESSURE SYSTEMS WILL BE MOVING OFF TO THE EAST
SATURDAY NIGHT AS A TROUGH OF LOW PRESSURE SLIDES IN FROM THE GREAT
LAKES REGION. THIS WILL BRING INCREASING CLOUDS SATURDAY NIGHT WITH
A CHANCE FOR SOME SHOWERS MOVING IN LATE AT NIGHT. THE GFS CURRENTLY
SHOWS A STRONG...MORE CONSOLIDATED LOW AND THEREFORE A MORE SOLID
AREA OF RAIN ACROSS THE AREA LATE SATURDAY NIGHT INTO SUNDAY. THE
ECMWF SEEMS TO SPLIT THE LOW WITH ONE LOW MOVING INTO SOUTHERN
QUEBEC AND ANOTHER FORMING OFF THE NEW ENGLAND COAST WITH MORE
SPOTTY RAIN. UPPER LEVEL LOW PRESSURE MOVING OVER WILL BRING
MOSTLY CLOUDY...COOL AND UNSETTLED CONDITIONS MONDAY INTO EARLY
TUESDAY. HOWEVER...AT PRESENT...IT LOOKS LIKE THE SYSTEM WILL BE
PROGRESSIVE AND BY MID WEEK A RETURN TO RIDGING AND DRY WEATHER
WILL BUILD OVER THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM:

SHORT TERM: MVFR CONDITIONS WITH PERIOD OF IFR IN SHOWERS AND
THUNDERSTORMS THROUGH EARLY FRIDAY MORNING. VFR CONDITIONS WILL
PREVAIL THROUGH THE REMAINER OF THE PERIOD. EARLY MORNING FOG
COULD SET UP FOR BHB SATURDAY NIGHT UNDER A SOUTHERLY FLOW.

&&

.MARINE...
NEAR TERM:

SHORT TERM: WINDS AND SEAS BELOW SMALL CRAFT LEVELS THROUGH THE
PERIOD. SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. THE THUNDERSTORM
THREAT WILL DIMINISH ONCE THE FRONT MOVE INTO THE MARINE
AIR...HOWEVER STONG WINDS AND HAIL MAY PERSIST INTO THE NEAR SHORE
COASTAL WATERS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT/BLOOMER
SHORT TERM...NORTON
LONG TERM...BLOOMER
AVIATION...HEWITT
MARINE...HEWITT/NORTON
Hazardous weather outlook, Jun 8, 3:44 PM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
344 PM EDT WED JUN 8 2011

MEZ001>006-010-011-015>017-029>032-091945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
344 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON INTO THE EVENING
COULD CONTAIN VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING. HAIL IS POSSIBLE IN ANY OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR THURSDAY. SOME
THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-091945-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
344 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Special weather statement, Jun 8, 5:08 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
508 PM EDT WED JUN 8 2011

MEZ001-002-090015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
508 PM EDT WED JUN 8 2011

...A FEW STRONG THUNDERSTORMS ACROSS THE SAINT JOHN VALLEY OF
NORTHERN AROOSTOOK COUNTY LATE THIS AFTERNOON INTO EARLY EVENING...

AT 505 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
THE SAINT JON RIVER VALLEY OF NORTHERN AROOSTOOK MOVING EAST
AT 35 MPH. THROUGH 615 PM EDT....THESE STORMS WILL CONTINUE TO
AFFECT FORT KENT...FRENCHVILLE...MADAWASKA...LILLE AND PERHAPS VAN
BUREN. WIND GUSTS LOCALLY UP TO 45 MPH...HAIL UP TO A THREE
QUARTERS OF AN INCH IN SIZE...HEAVY DOWNPOURS UP TO AN INCH PER
HOUR AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED DURING THE
PASSAGE OF THESE STORMS. IF OUTDOORS...TAKE COVER IN A STURDY
SHELTER IF A THUNDERSTORM APPROACHES YOUR AREA.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:12 PM EDTSevere Thunderstorm WarningCARAroostook78 min
Jun 8, 6:02 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Jun 8, 6:05 PM EDTTornado WarningCARAroostook40 min
Jun 8, 6:28 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jun 8, 6:31 PM EDTSevere Thunderstorm WarningCARAroostook43 min
Jun 8, 6:35 PM EDTFlash Flood WarningCARAroostook119 min
Jun 8, 6:44 PM EDTTornado WarningCARAroostook31 min
Jun 8, 7:12 PM EDTSevere Thunderstorm WarningCARAroostook63 min
Jun 8, 7:17 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jun 8, 7:32 PM EDTTornado WarningCARAroostook43 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.